The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Choosing Your MedsChoosing Your Meds
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Switching back to Atripla

Dec 22, 2017

Hello Doctor,

Would it be strange or unreasonable to ask to switch back to Atripla from Triumeq? I was on Atripla for 3 years with no bothersome side affects, but we decided to switch to Triumeq in the hopes that it might boost my CD4 which was stuck in the 70s. Iniitially on the Triumeq my counts did go up to 150ish, but the last two tests it seems to have settled back to around 100. My issue is since switching I have put on weight that I fought hard to loose after diagnosis. Not that much, weight about 5 pounds, but enough to annoy me and I have to work hard to keep it at just 5 pounds. I had suspected the switch might be the cause, but my doctor was unconcerned, but as I said it annoys me. I just read the report on this site about weight gain with the switch, so now I am wondering if it would be reasonable to go back to the Atripla.

I have also noticed since I switched my endurance has plummeted when running, which could be related to the weight gain but it is sort of a chicken and egg.

Thanks for your thoughts

Response from Dr. Young

Hello and thanks for posting.

First and foremost, it was good that you did so well on Atripla. Though switching medications to improve CD4 counts has rarely demonstrated clinically relevant improvements, I would support a switch to the superior (in clinical trials) Triumeq. Efavirenz-containing regimens (like Atripla) are no longer recommended as initial treatment in US treatment guidelines because of newer integrase inhibiror regimens offer superior virologic and drug resistance profiles, and improved overall side effect profiles.

Now as to your weight gain-while I'm sympathetic to your concerns, I would be very hard pressed to say that a 5 pound weight gain is reason to switch to your older regimen. There are unpublished reports of weight gain on many medications, including Triumeq, but a relevant question is whether this is a side effect of medication or the consequence of improved immune health (assuming that the difference between 75 and 100 is significant).

Moreover, 5 pounds shouldn't effect one's exercise capacity or VO2 max in any significant way, but if you're having new onset exercise intolerance, this suggests that something else may be playing a role (cardiopulmonary health, endocrine function, mood disorders, to name a few).

Having said that, from a ARV perspective, there's no risk of virological issues should you choose to switch back to the Atripla, so if push comes to shove, you could try this to see if you loose those nagging 5 pounds.

I hope that's helpful, BY

My Brother was recently been treated for TB menigitis

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint